Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 52, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 8, 2006, 8:54 PM CDT for Ford County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2006, 8:54 PM CDT (01:54 UTC)
- Expired
- May 8, 2006, 9:24 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ford County, KS
The radar
The Dodge City radar (KDDC), 7 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:59 PM CDT | HAIL 0.75 | N Dodge City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 4:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1332 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 090154 SVRDDC KSC057-090245- /O.NEW.KDDC.SV.W.0052.060509T0154Z-060509T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 854 PM CDT MON MAY 8 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FORD COUNTY IN SOUTHWEST KANSAS. * UNTIL 945 PM CDT * AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 12 MILES NORTH OF DODGE CITY...OR ABOUT 11 MILES NORTHEAST OF HOWELL...AND MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF NORTHERN FORD COUNTY... DODGE CITY... WRIGHT... THIS INCLUDES HIGHWAY 50 BETWEEN MILE MARKERS 117 AND 135. THIS INCLUDES HIGHWAY 283 BETWEEN MILE MARKERS 47 AND 70. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOS CAN AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS WARNING REPLACES THE PREVIOUS WARNING FOR NORTHERN FORD COUNTY. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3790 9988 3790 10017 3766 10004 3766 9958 $$ UMSCHEID
2 follow-up statements
000 WWUS53 KDDC 090211 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 911 PM CDT MON MAY 8 2006 KSC057-090245- /O.CON.KDDC.SV.W.0052.000000T0000Z-060509T0245Z/ FORD KS- 911 PM CDT MON MAY 8 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR NORTHERN FORD COUNTY... AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF WRIGHT...OR ABOUT 11 MILES NORTHEAST OF DODGE CITY...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHERN FORD COUNTY... FT. DODGE... WRIGHT... THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS INCLUDES HIGHWAY 50 BETWEEN MILE MARKERS 117 AND 135. THIS INCLUDES HIGHWAY 283 BETWEEN MILE MARKERS 47 AND 70. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHWESTERN KANSAS. LAT...LON 3790 9988 3790 10017 3766 10004 3766 9958 $$ LACY
000 WWUS53 KDDC 090224 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 922 PM CDT MON MAY 8 2006 KSC057-090232- /O.CAN.KDDC.SV.W.0052.000000T0000Z-060509T0245Z/ FORD KS- 922 PM CDT MON MAY 8 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FORD COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHWESTERN KANSAS. LAT...LON 3790 9988 3790 10017 3766 10004 3766 9958 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:23 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, May 8, 3:23 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 323 PM CDT MON MAY 8 2006 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGES WILL BE TSTORM CHANCES THRU TUESDAY NIGHT. THE SURFACE MAP THIS AFTERNOON SHOWS A WEAK LEE TROF/DRYLINE OVER FAR WESTERN KANSAS INTERSECTING WITH A COLD FRONT OVER THE NORTHWEST PART OF THE STATE. WITH THE BEST CONVERGENCE LOCATED THERE, SOME STORMS HAVE BEGUN TO POP. THE THETA-E RIDGE EXTENDS FROM THE EASTERN OK PANHANDLE NORTHEAST TO HAYS. AS THIS AND OTHER ACTIVITY THAT MAY DEVELOP ALONG THE LEE TROF AND COLD FRONT MOVES EAST INTO THE INSTABILITY SOME SEVERE THUNDERSTORMS WILL LIKELY ERUPT. THERE IS ENUF SHEAR GIVEN THE 2000-3000 JOULES OF CAPE TO PROMOTE SUPERCELL STRUCTURES EARLY ON, WITH ACTIVITY LIKELY CONGEALING INTO AN MCS DURING THE EVENING ACROSS CENTRAL KS. TORNADO THREAT LOOKS MINIMAL GIVEN THE WEAK 0-1KM SHEAR. THE SHEAR MAY INCREASE AS THE EVENING PROGRESSES HOWEVER AS THE LLJ STRENGTHENS IF THE STORMS CAN STAY DISCRETE. THE COLD FRONT SHOULD CONTINUE SOUTH OVERNIGHT AS THE MCS MOVES EAST ACROSS THE REMAINDER OF THE STATE. BY TUESDAY AFTERNOON THE FRONT SHOULD BE LOCATED FROM SE COLORADO ACROSS THE OK/TX PANHANDLES INTO NORTHERN OKLAHOMA. MOIST UPSLOPE FLOW AND LIFT FROM AN APPROACHING S/W TROF ACROSS SOUTHEAST CO WILL LIKELY IGNITE CONVECTION OVER THE HIGH TERRAIN AND CONGEAL INTO AN MCS THAT WILL MOVE ESE OVERNIGHT NEAR THE OK/KS BORDER. THE MODELS ALL SEEM TO SHOW THIS SIGNAL SO HAVE INCREASED POPS TO LIKELY ALONG THE BORDER, TAPERING IT OFF TO SLGT CHC AT HAYS. OTHER STORMS MAY DEVELOP ALONG THE FRONT BUT MAY BE SOUTH OF THE BORDER DEPENDING ON WHERE THE FRONT STALLS. A REINFORCING SHOT OF COOLER AIR PLOWS THROUGH ON WEDNESDAY AS A SIGNIFICANT PIECE OF ENERGY DIVES SOUTHEAST THRU THE PLAINS TO EVENTUALLY CARVE OUT A DEEP TROF OVER THE GREAT LAKES AND MID MISSISSIPPI VALLEY. WITH COLD AIR ALOFT LAPSE RATES SHOULD REMAIN STEEP ENUF FOR SOME SHOWER ACTIVITY AND POSSIBLY SOME THUNDER. WILL THEREFORE LEAVE SMALL POPS IN THE FORECAST. HIGHS WILL BE TRENDING LOWER THRU THE PERIOD, WITH LOW TO MID 70S ON TUESDAY AND MID TO UPPER 60S FOR WEDNESDAY. LOWS WILL BE GENERALLY IN THE 50S. DAYS 3-7... AGAIN TODAY THE EXTENDED MODELS ARE FAIRLY CONGRUENT THROUGH ABOUT 144 HOURS. THE SCENARIO IS TO BRING A ANOTHER PACIFIC WAVE DOWN THE PATTERN WEDNESDAY NIGHT WITH THE POLAR FRONT ENDING UP ALONG THE GULF COAST STATES BY THURSDAY AND FRIDAY. ANOTHER WAVE OR TWO IS FORECAST THROUGH THE REGION OVER THE COMING WEEKEND AND HAVE LEFT SOME POPS IN FOR THAT EVENTUALITY AS WELL. OTHERWISE, HAVE MADE LITTLE OR NO CHANGES TO THE GOING GRIDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 73 53 66 / 30 20 40 20 GCK 53 71 50 65 / 30 20 40 20 EHA 53 72 50 65 / 20 30 60 20 LBL 54 72 52 66 / 20 30 60 20 HYS 55 73 50 66 / 50 10 20 20 P28 60 76 56 67 / 40 20 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN27/08 LACY/JOHNSON
Hazardous weather outlook, May 8, 12:43 PM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1243 PM CDT MON MAY 8 2006 KSZ030-031-043>046-061>066-074>081-084>090-091000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1243 PM CDT (1143 AM MDT) MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AT 1243 PM CDT (1145 AM MDT) MOIST AND UNSTABLE CONDITIONS CONTINUED TO DEVELOP ROUGHLY IN THE AREA BOUNDED BY A LINE FROM DODGE CITY TO HAYS...GREAT BEND...PRATT...AND BACK TO DODGE CITY. THIS AREA LOOKS TO BE WHERE OUR FIRST CONVECTIVE UPDRAFTS WILL FORM BY AROUND 4 PM CDT THIS AFTERNOON. SHOWERS AND THUNDERSTORMS THAT DEVELOP IN THIS AREA WILL MOVE OFF TO THE EAST AND NORTHEAST. VERTICAL WIND PROFILES INDICATE THAT A FEW OF THEM COULD BECOME SEVERE WITH THE MAIN DANGER BEING FROM LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN AND NEAR THE AREA MENTIONED ABOVE. JOHNSON
In the hours before
Local storm report, May 8, 5:47 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 14 NW SCOTT CITY 38.62N 101.09W
05/07/2006 E0.75 INCH SCOTT KS TRAINED SPOTTER
0558 PM HAIL 11 NNW SCOTT CITY 38.63N 100.99W
05/07/2006 E0.75 INCH SCOTT KS TRAINED SPOTTER
NEARLY COVERING GROUND. BEEN HAILING FOR 15 MINUTES.
0620 PM HAIL 21 N LAKIN 38.24N 101.26W
05/07/2006 E1.75 INCH KEARNY KS PUBLIC
ALMOST COVERED THE GROUND.
0645 PM HAIL 14 N DEERFIELD 38.18N 101.13W
05/07/2006 E1.00 INCH KEARNY KS TRAINED SPOTTER
0650 PM HAIL 16 NW GARDEN CITY 38.14N 101.07W
05/07/2006 E0.88 INCH FINNEY KS TRAINED SPOTTER
0654 PM HAIL 14 N DEERFIELD 38.18N 101.13W
05/07/2006 E1.75 INCH KEARNY KS TRAINED SPOTTER
0654 PM TORNADO 10 N DEERFIELD 38.13N 101.13W
05/07/2006 KEARNY KS TRAINED SPOTTER
TORNADO ON GROUND FOR 3 MINUTES. NARROW TORNADO.
0656 PM TORNADO 8 NW HOLCOMB 38.07N 101.09W
05/07/2006 FINNEY KS TRAINED SPOTTER
0700 PM HAIL 10 NE ULYSSES 37.68N 101.23W
05/07/2006 E1.00 INCH GRANT KS TRAINED SPOTTER
0742 PM HAIL GARDEN CITY 37.98N 100.86W
05/07/2006 M0.88 INCH FINNEY KS CO-OP OBSERVER
0744 PM HAIL 5 NNW GARDEN CITY 38.04N 100.90W
05/07/2006 M1.25 INCH FINNEY KS PUBLIC
0745 PM HAIL GARDEN CITY 37.98N 100.86W
05/07/2006 M1.00 INCH FINNEY KS CO-OP OBSERVER
LASTED FOR 20 MINUTES.
0755 PM HAIL 1 NE GARDEN CITY 37.99N 100.85W
05/07/2006 E1.75 INCH FINNEY KS TRAINED SPOTTER
0800 PM HAIL 4 S GARDEN CITY 37.92N 100.86W
05/07/2006 M1.75 INCH FINNEY KS TRAINED SPOTTER
0800 PM HAIL 1 NE GARDEN CITY 37.99N 100.85W
05/07/2006 E1.25 INCH FINNEY KS TRAINED SPOTTER
RETIRED NWS EMPLOYEE
0830 PM HAIL 3 SE PLYMELL 37.78N 100.83W
05/07/2006 E1.00 INCH FINNEY KS PUBLIC
0840 PM TORNADO 8 S PLYMELL 37.69N 100.87W
05/07/2006 HASKELL KS STORM CHASER
REPORTED LARGE TORNADO LASTED FOR ABOUT 10 MINUTES.
0842 PM HAIL 15 NNE SUBLETTE 37.68N 100.74W
05/07/2006 E0.88 INCH HASKELL KS TRAINED SPOTTER
0900 PM HAIL 5 NE COPELAND 37.59N 100.56W
05/07/2006 E1.00 INCH GRAY KS TRAINED SPOTTER
0918 PM HAIL 7 N COPELAND 37.64N 100.63W
05/07/2006 E0.88 INCH GRAY KS STORM CHASER
1015 PM HAIL SE MULLINVILLE 37.59N 99.47W
05/07/2006 E0.88 INCH KIOWA KS PUBLIC
1020 PM HAIL MULLINVILLE 37.59N 99.47W
05/07/2006 M1.00 INCH KIOWA KS CO-OP OBSERVER
1055 PM HAIL HAVILAND 37.62N 99.11W
05/07/2006 E1.00 INCH KIOWA KS TRAINED SPOTTER
1100 PM HAIL 6 N SUN CITY 37.47N 98.92W
05/07/2006 E1.00 INCH PRATT KS TRAINED SPOTTER
SIGNIFICANT WHEAT DAMAGE REPORTED IN THIS AREA.
1103 PM HAIL W COATS 37.51N 98.82W
05/07/2006 E1.00 INCH PRATT KS LAW ENFORCEMENT
&&
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 46 min |
| May 8, 7:24 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 51 min |
| May 8, 7:45 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 30 min |
| May 8, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 38 min |
| May 8, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman | 43 min |
| May 8, 8:31 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 29 min |
| May 8, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 37 min |
| May 8, 10:01 PM CDT | Special Weather Statement | DDC | Ford | 44 min |
| May 8, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 50 min |
| May 8, 10:29 PM CDT | Tornado Warning | DDC | Ford | 46 min |
| May 8, 10:51 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman | 39 min |
| May 8, 11:07 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 38 min |
| May 8, 11:31 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 44 min |
| May 8, 11:34 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 41 min |
| May 8, 11:57 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
| May 9, 12:15 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 45 min |
| May 9, 12:15 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 45 min |
| May 9, 12:25 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 65 min |
| May 9, 12:57 AM CDT | Severe Thunderstorm Warning | DDC | Edwards | 33 min |
| May 9, 1:19 AM CDT | Special Weather Statement | DDC | Edwards, Kiowa | 56 min |
| May 9, 1:27 AM CDT | Special Weather Statement | DDC | Ford | 33 min |
| May 9, 1:33 AM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 27 min |
| May 9, 1:55 AM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 50 min |
| May 9, 2:48 AM CDT | Special Weather Statement | DDC | Pratt | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.